MAUDE Adverse Event Report: ARTHROCARE CORPORATION PROCISE MAX COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORPORATION PROCISE MAX COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number EICA8898-01
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Partial thickness (Second Degree) Burn (2694); Swelling/ Edema (4577)
Date of Event 05/10/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that during a tonsillectomy and adenoidectomy, the procise max coblator wand was being used to remove the adenoid tissue and at some point, a right oral commissure thermal injury was not noticed (second-degree burn).No metal to metal contact was made during the event and the wand was activated for 10 to 15 minutes.The procedure was completed with the same device with no surgical delay.The lip was treated with cool compress and bacitracin ointment.The patient's lip is reported to be swelling and painful.
 
Additional Manufacturer Narrative
H10: h3, h6: the reported device was received for evaluation.The root cause of the reported event could not be determined due to the limited clinical information provided.Visual inspection observed the irrigation delivery system and power connection has been cut from the device.Electrodes have been used.Debris is on and around the electrode.The wand is bent.The wand was not returned with any original packaging.A functional evaluation could not be performed due to the power connection and irrigation system being cut from the device.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that according to the report, the findings of the right oral commissure thermal injury were not reported until the end of the surgery.It is unclear exactly when this adverse occurred.One undated, unlabeled photo was provided that confirms the presence of a 2nd degree right oral commissure thermal injury.The attached photo shows a red circle around the wand that confirm the wand was bent.The ifu does warn, ¿use care when bending the want shaft.Aggressive bending could occlude internal suction/saline lines and/or damage the wand shaft insulation that could lead to unwanted electrical conduction resulting in patient burns.Due to the smaller anatomies of certain patients, carefully monitor the surrounding tissues to ensure tissue ablation is localized to the targeted tissue.¿ based on the information provided, this adverse event was likely procedural related, and the device had no influence on the adverse event.The patient impact beyond the 2nd degree burn, bacitracin ointment, and the cool compresses could not be determined since the patient¿s outcome was not reported.Factors that could have contributed to the reported event include aggressive bending of the wand.Based on this investigation, the need for corrective action is not indicated.

Brand Name
PROCISE MAX COBLATOR II
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19435446
Report Number3006524618-2024-00201
Device Sequence Number12856143
Product Code GEI
UDI-Device Identifier00817470003888
UDI-Public00817470003888
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K202006
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberEICA8898-01
Device Lot Number2138007
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/24/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/10/2024
Supplement Date Received by Manufacturer07/24/2024
Initial Report FDA Received Date05/31/2024
Supplement Report FDA Received Date07/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/05/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age8 YR
Patient SexFemale